Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2023, 2:24 AM CDT for Dawson County, Gaines County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2023, 2:24 AM CDT (07:24 UTC)
- Expired
- May 11, 2023, 3:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Dawson County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 7.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 2363 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:52 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 10, 11:52 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1152 PM CDT Wed May 10 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Thursday night) Issued at 220 PM CDT Wed May 10 2023 Ingredients are lining up for some active severe weather overnight across portions of SE NM and the Permian Basin. Ahead of that we do have a threat for isolated storms this afternoon across the Stockton Plateau into southern and western portions of the Permian Basin. As surface heating occurs within a semi-moist boundary layer we should see convection develop off the Glass Mountains over the next few hours. These storms may not make it too far east as they enter a well-mixed environment where dewpoints drop into the 40s. These storms will be capable of producing some hail, but mostly strong wind gusts. Further west into SE NM, critical fire weather conditions will continue with gusty winds and RHs near 10 percent. Please see the fire weather discussion below. Later tonight the dryline will retreat west and eventually slam into a Pacific front somewhere across eastern NM. As this occurs a well- timed shortwave associated with a potent upper trough over north-central NM will eject across the region. Rapid thunderstorm development is likely near and after 10 PM CDT across northern Lea County before spreading east with time. Increasing moisture and mid level shear amid a strengthening LLJ could yield a few supercells capable of producing large hail, damaging winds, and even a tornado or two. As the storms progress east overnight, a squall line is likely to form and develop south toward I-20. As this occurs, the threat will transition mostly to damaging winds, but the threat for hail and even a tornado will still exist. Storms will likely not exit the entire area until just before sunrise as the Pacific front races east. Drier air will fill in behind the front Thursday with any threat of storms staying east and highs in the upper 80s to near 90. && .LONG TERM... (Friday through Tuesday) Issued at 220 PM CDT Wed May 10 2023 A major change in the large-scale weather pattern arrives in the extended forecast. By Friday, a blocking pattern sets up across the CONUS. Large scale ridging develops across the southeastern US and separately the western mountains with persistent troughing along the Front Range. Several disturbances will be located within this larger scale trough. One over the north-central Great Plains and another across northern Mexico. The combination of these systems will act to not only result in moisture return and dryline thunderstorms by Friday afternoon but also pushes a cold front south into the region. The front is forecast to arrive late Friday or early Saturday so temperatures remain warm on Friday. Once the cold front arrives it is expected to impinge on the better moisture, resulting in additional shower and thunderstorm development. Between the convection off the dryline, a developing surface low, and the cold front, widespread slow-moving rainfall is expected late Friday through at least Saturday morning. Some uncertainty on the timing of the cold front is leading to an uncertain forecast for Saturday afternoon. Precipitation may remain widespread with a slower front or begin exiting the area with a faster front. Regardless, many locations across the Permian Basin and Trans Pecos can expected 1-2+ inches of rainfall from this activity, especially with eastern extent. Heading into the remainder of the weekend and early next week, the forecast becomes less clear. The cold front is expected to continue advancing southeast of the area. Our region will be firmly within the post-frontal airmass. Below average temperatures in the 70s can be expected for most as a result. Continued showers and thunderstorm chances may exist, especially during the afternoon and evening hours but it may also remain dry. One possibility is weak instability and isentropic ascent behind the front aides in continued precipitation chances. The other possibility is mid-level dry air and increasing stability associated with surface high pressure largely puts an end to precipitation. Either way, there will be at least some much needed rainfall and much cooler and more pleasant weather this weekend through early next week. && .AVIATION... (06Z TAFS) Issued at 1145 PM CDT Wed May 10 2023 Area radars show the Pac front between KCNM and KHOB, but not very impressive so far, as latest ob from KATS has a light SE wind. The big question over the next few hours is when, where, and if convective initiation occurs. Otherwise, winds will veer to the west w/fropa, with a few gusts after sunup. Convective temps will be too high behind the front, w/little to no clouds expected. Winds will decouple and back a little after sundown Thursday night. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 91 62 89 58 / 0 50 0 0 Carlsbad 94 55 86 53 / 0 0 0 0 Dryden 90 65 94 65 / 0 10 0 0 Fort Stockton 93 60 89 58 / 0 10 0 0 Guadalupe Pass 84 53 78 57 / 0 0 0 0 Hobbs 89 52 84 53 / 0 30 0 0 Marfa 89 46 82 46 / 0 0 0 0 Midland Intl Airport 92 61 87 58 / 0 40 0 0 Odessa 91 61 87 59 / 0 30 0 0 Wink 93 55 89 53 / 0 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...29 LONG TERM....91 AVIATION...44
Hazardous weather outlook, May 10, 2:16 PM CDT, 12 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 216 PM CDT Wed May 10 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-111930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 216 PM CDT Wed May 10 2023 /116 PM MDT Wed May 10 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Red Flag is in effect for southeast New Mexico and the Guadalupe Mountains this afternoon and evening for critical fire weather conditions. Thunderstorms are possible across the southeast New Mexico plains and Permian Basin late this evening and overnight. Storms may be strong to severe, capable of producing large hail and damaging wind. An isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated fire weather conditions are expected for a large portion of the area on Thursday. Widespread showers and thunderstorms are possible Friday through the weekend, with potential for localized flooding Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 10, 9:40 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
840 PM MDT Wed May 10 2023
NMZ029-033-110330-
Northern Lea County NM-Central Lea County NM-
840 PM MDT Wed May 10 2023
...Strong thunderstorms will impact portions of northern Lea County
through 930 PM MDT...
At 840 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Caprock to 17 miles west
of McDonald to 10 miles northeast of Maljamar. Movement was northeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lovington, Tatum, Caprock, McDonald, Crossroads, Gladiola and Tatum
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 10316 3288 10373 3357 10372 3357 10315
TIME...MOT...LOC 0240Z 208DEG 25KT 3350 10361 3320 10362 3298 10365
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:29 AM CDT | Special Weather Statement | MAF | Dawson | 46 min |
| May 11, 4:18 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Martin | 57 min |
| May 10, 9:40 PM CDT | Special Weather Statement | MAF | Lea | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.